Multiple cardiac arrhythmias in a previously healthy child: a case of accidental digitalis intoxication?
Julie A Davis1, Chitra Ravishankar, Maully J Shah
1Division of Cardiology, The Children's Hospital of Philadelphia and University of Pennsylvania School of Medicine, Philadelphia, PA 19104, USA. davisju@email.chop.edu
Insights
Pediatric digoxin toxicity can cause varied arrhythmias, including complete atrioventricular block and atrial flutter. Early recognition is crucial, especially with atypical presentations like persistent emesis in children.
Area of Science:
- Pediatric Cardiology
- Clinical Toxicology
- Emergency Medicine
Background:
- Digoxin toxicity is a significant concern in pediatric patients, often presenting with cardiac arrhythmias.
- Accidental or intentional ingestion can lead to severe clinical manifestations requiring prompt diagnosis and management.
Observation:
- A 3-year-old child presented with emesis and bradycardia (40-60 bpm).
- Initial ECG revealed complete atrioventricular block with a junctional escape rhythm, progressing to atrial flutter/fibrillation.
- Despite negative initial toxicology screens, a digoxin level of 2.9 ng/mL was confirmed 20 hours post-presentation.
Findings:
- Digoxin toxicity manifested as multiple, complex arrhythmias in a pediatric patient.
- The presentation mimicked other conditions, delaying diagnosis despite clinical suspicion.
- Intravenous atropine temporarily accelerated the junctional rhythm, but sinus rhythm with prolonged PR interval eventually resumed.
Implications:
- This case highlights the diverse cardiac manifestations of pediatric digoxin toxicity.
- Clinicians should maintain a high index of suspicion for digoxin toxicity in children with unexplained emesis, altered consciousness, and bradyarrhythmias.
- Difficulties in diagnosis underscore the importance of considering occult ingestions, even when denied by caregivers.
Abstract:
We present a case of multiple arrhythmias in a 3-year-old child who was presented to the emergency department with emesis. Initial vital signs were significant for a heart rate from 40 to 60 beats per minute with stable blood pressure. An electrocardiogram showed complete atrioventricular block with a junctional escape rhythm of 40 to 55 bpm that subsequently progressed to atrial flutter/fibrillation and then to a junctional escape rhythm. She was given intravenous atropine, resulting in acceleration of the junctional rhythm. Sinus rhythm resumed with a prolonged PR interval a few hours later with normalization of the electrocardiogram the following day. Routine laboratory tests, toxicology screens, and tests for other cardiac medications in the home were negative. However, at 20 hours after presentation, her digoxin level was 2.9 ng/mL. Parents denied that the child had access to any digoxin-containing substances. This case illustrates that digoxin toxicity can manifest with multiple arrhythmias and that recognition of this can be very difficult, especially when there is no witness to ingestion. Clinicians should be suspicious for digoxin toxicity when a child presents with persistent emesis, altered level of consciousness, and bradyarrhythmias with or without hemodynamic instability.
Related Concept Videos
Mechanism of Cardiac Arrhythmias
Heart Failure Drugs: Inotropic Agents
Disturbances in Heart Rhythm
Arrhythmias are categorized by their speed, rhythm, and origin. A slow heart...
Dysrhythmias V: Evaluating Dysrhythmias
ECG Interpretation of Arrhythmias II: Atrial, Junctional and Ventricular Arrhythmias
Dysrhythmias VI: Management of Dysrhythmias
